MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 48MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122548
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Metal Related Pathology (4530); Implant Pain (4561)
Date of Event 12/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a left bhr tha construct had been implanted on the patient¿s left hip on (b)(6) 2011, the patient experienced pain with adverse local soft tissue reaction.A revision surgery was performed on (b)(6) 2022 to address this complication.During this procedure, the hemi head was explanted and replaced with smith & nephew back-up devices.Acetabular cup, modular sleeve and stem were retained.Intraoperatively, a trunnionosis noted along the inside of the head and a small pseudotumor formation at the inferior aspect of the cup were found.The procedure went uneventful, and the patient was transfer to recovery room in stable condition.
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed due to pain with adverse local soft tissue reaction.As of today, the explanted device, which was used in treatment, has not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head and the cup.This failure will continue to be monitored for the cup.This will continue to be monitored via routine trending for the hemi head, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It is unknown if the implantation of the acetabular cup in approximately 40 degrees of abduction and 30 degrees of anteversion led to accelerated wear and the large hip effusion, trunnionosis, and metal-stained tissues noted intraoperatively.With the information provided, the patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.H11.Corrected information in h6 (health effect - clinical code).

Brand Name
HEMI HEAD 48MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16903701
Report Number3005975929-2023-00061
Device Sequence Number5371609
Product Code KWL
UDI-Device Identifier00885556071847
UDI-Public885556071847
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2009
Device Catalogue Number74122548
Device Lot Number09BW04034
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2023
Supplement Date Received by Manufacturer06/13/2023
Initial Report FDA Received Date05/10/2023
Supplement Report FDA Received Date06/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71306113 / LOT: 11JM13473.; PN: 74122154 / LOT: 11EW32862.; PN: 74222200 / LOT: 10DT41994.
Patient Age66 YR
Patient SexFemale